Tennessee, 2025

Hail in Tennessee, March 16, 2025

March 16, 2025 · NWS MEG · 1 event in 1 county or zone

A cold front stretched from Lower Michigan back through the Mid-South during the early morning hours of March 16, 2025. A combination of steep mid-level lapse rates and some elevated instability produced pea to nickel-size hail across a few West Tennessee locations overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front stretched from Lower Michigan back through the Mid-South during the early morning hours of March 16, 2025. A combination of steep mid-level lapse rates and some elevated instability produced pea to nickel-size hail across a few West Tennessee locations overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 15, 10:53 PM CST, 2 hours 25 minutes earlier. Its key messages:

  • Updated at 1143 PM CDT Sat Mar 15 2025
  • Much less active weather will occur Sunday into early next week with cooler temperatures.
  • Rain chances will return on Wednesday.
Area forecast discussion, Mar 15, 10:53 PM CST, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1153 PM CDT Sat Mar 15 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1143 PM CDT Sat Mar 15 2025

- Much less active weather will occur Sunday into early next week
  with cooler temperatures.

- Rain chances will return on Wednesday.

&&

.UPDATE...
Issued at 802 PM CDT Sat Mar 15 2025

Updated to end the Flood Watch and adjust PoPs. Guidance is in
pretty uniform agreement that a round of showers will move across
the Midsouth late tonight into early Sunday. Showers are already
developing in southwest Arkansas and north Louisiana. Isolated
thunderstorms are possible after midnight, but look less likely as
the night progresses. Sunday will be cooler with a few showers
before midday. Expect highs in the 50s. Dry conditions are
expected tomorrow afternoon into early next week.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 110 PM CDT Sat Mar 15 2025

A line of severe storms continues to move across Northeast
Mississippi at this time. Severe storms should move east into
Alabama by 5-6 PM CDT this evening. Lingering showers and possibly
a few thunderstorms will continue into the evening and overnight
hours as the broad upper trough continues to swing through the
region.

High pressure will settle into the Mid-South on Sunday.
Temperatures will be chilly with highs only in the 50s and will be
a shock to the system after the last couple of days of highs in
the 70s and 80s.

The cooler temperatures will short-lived as the high will shift
east on Monday which will allow winds to turn around to the south.
This will allow temperatures to climb into the 60s for highs. By
Tuesday, temperatures will be even warmer as warm air advection
kicks in.

Rain chances will return on Wednesday as a quick moving cold front
moves through the Mid-South. Expect a few showers to develop along
and ahead of the front.

High pressure will then rebuild into the area Thursday and
Friday.

KRM

&&

.AVIATION...
(06Z TAFS)
Issued at 1147 PM CDT Sat Mar 15 2025

An upper level disturbance was bringing -SHRA between LIT and
MEM. One convective cluster near DRP was persistently showing
lightning over the past hour, but should pass north of MEM. MKL
may see an outside chance of TSRA through 08Z if additional
convection develops.

Otherwise, post frontal MVFR will prevail toward sunrise. VFR
should return during the afternoon as dry air spreads through the
Midsouth.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...PWB

In the hours before

Local storm report, Mar 15, 8:18 PM CST, 5 hours before
Preliminary Local Storm Report
National Weather Service Memphis TN
918 PM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Flood            5 NE Sandy Springs      34.48N 88.33W
03/15/2025                   Tishomingo         MS   Law Enforcement

            Water over CR 864 and Cr 1.

&&

JS
Local storm report, Mar 15, 8:21 PM CST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
921 PM CDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flood            5 NE Sandy Springs      34.48N 88.33W
03/15/2025                   Tishomingo         MS   Law Enforcement

            Corrects previous flood report from 5 NE
            Sandy Springs. Water over CR 864 and Cr 1.

&&

JS
Special weather statement, Mar 16, 1:18 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 AM CDT Sun Mar 16 2025

TNZ003-004-020-160745-
Weakley TN-Henry TN-Gibson TN-
218 AM CDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WEAKLEY...NORTHEASTERN
GIBSON AND WEST CENTRAL HENRY COUNTIES THROUGH 245 AM CDT...

At 218 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, or 14 miles west of McKenzie, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Greenfield, Sandhill, Ore Springs, Skullbone, Gleason, Crowley Store,
Dresden, Bradford, Pillowville, Kimery, and Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 8882 3614 8893 3643 8855 3624 8839
TIME...MOT...LOC 0718Z 230DEG 42KT 3613 8877

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CJC

The radar

The Paducah radar (KPAH), 108 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gibson

When
March 16, 1:18 AM CST to 1:23 AM CST
Where
Gibson County, 1 mi N of Bradford
Measured
0.88 in hail
Reported by
Public
Coordinates
36.094, -88.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248082.